[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 16, 1957

MEGALOBLASTIC ANEMIA DURING PRIMIDONE (MYSOLINE) THERAPY

Author Affiliations

New York

From the Department of Medicine, New York Hospital-Cornell University Medical Center. Dr. Christenson is a postdoctoral research fellow of the National Heart Institute, U. S. Public Health Service; during this study Dr. Ultmann was a trainee of the National Cancer Institute, U. S. Public Health Service, and he is now at the Cancer Research Institute, Columbia University College of Physicians and Surgeons.

JAMA. 1957;163(11):940-942. doi:10.1001/jama.1957.82970460003008a
Abstract

In the past two years, 15 cases of megaloblastic anemia occurring in patients undergoing anticonvulsant treatment with either diphenylhydantoin (Dilantin) sodium or primidone (Mysoline) have been described in the British literature. A patient presenting a similar syndrome came under our care in 1954.

Report of a Case  A 48-year-old single woman, complaining of fits, was first seen in the clinic of the New York Hospital-Cornell University Medical Center in 1940. Examination revealed partial hemiparesis of the right side with associated muscle atrophy and flexion deformities of the limbs. The tentative diagnosis established was that of idiopathic epilepsy (grand mal and petit mal) and hemiparesis secondary to a birth injury. Therapy with phenobarbital was instituted and there was some diminution in the intensity of the sporadic seizures.Between 1940 and 1946, the patient received at one time or another various combinations of phenobarbital, sodium bromide, diphenylhydantoin, and trimethadione (Tridione) (table 1).

First Page Preview View Large
First page PDF preview
First page PDF preview
×